Regular and Chaotic Dynamics

, Volume 13, Issue 5, pp 424–430 | Cite as

Zero-dispersion limit to the Korteweg-de Vries equation: a dressing chain approach

  • V. Yu. NovokshenovEmail author
Research Articles


An asymptotic solution of the KdV equation with small dispersion is studied for the case of smooth hump-like initial condition with monotonically decreasing slopes. Despite the well-known approaches by Lax-Levermore and Gurevich-Pitaevskii, a new way of constructing the asymptotics is proposed using the inverse scattering transform together with the dressing chain technique developed by A. Shabat [1]. It provides the Whitham-type approximaton of the leading term by solving the dressing chain through a finite-gap asymptotic ansatz. This yields the Whitham equations on the Riemann invariants together with hodograph transform which solves these equations explicitly. Thus we reproduce an uniform in x asymptotics consisting of smooth solution of the Hopf equation outside the oscillating domain and a slowly modulated cnoidal wave within the domain. Finally, the dressing chain technique provides the proof of an asymptotic estimate for the leading term.

Key words

KdV small dispersion limit wave collapse dressing chain 

MSC2000 numbers

34E15 35Q53 35Q51 37K15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Shabat, A. The Infinite-dimensional Dressing Dynamical System, Inverse Problems, 1992, vol. 8, no. 2, pp. 303–308.zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Whitham, G.B., Linear and Nonlinear Waves, Reprint of the 1974 original, New York: John Wiley & Sons, Inc., 1999.zbMATHGoogle Scholar
  3. 3.
    Gurevich, A.V., Krylov, A.L., and Mazur, N.G., Quasi-simple Waves in Korteweg-de Vries Hydrodynamics, Zh. Eksp. Teor. Fiz., 1989, vol. 95, p. 1674–1689.Google Scholar
  4. 4.
    Gurevich, A.V., Krylov, A.L., Mazur, N.G., and El’, G.A., Evolution of a Localized Perturbation in Korteweg-de Vries Hydrodynamics, Dokl. Akad. Nauk, 1992, vol. 323, no. 5, pp. 876–879 [Soviet Phys. Dokl., 1992, vol. 37, no. 4, pp. 198–200].MathSciNetGoogle Scholar
  5. 5.
    Tsarev, S.P., Poisson Brackets and One-dimensional Hamiltonian Systems of Hydrodynamic Type, Dokl. Akad. Nauk SSSR, 1985, vol. 282, no. 3, pp. 534–537 [Soviet Math. Dokl., 1985, vol. 31, pp. 488–491].MathSciNetGoogle Scholar
  6. 6.
    Gurevich, A.V. and Pitaevskii, L.P., The Non-stationary Structure of a Collisionless Shock Wave, Zh. Eksp. Teor. Fiz., 1973, vol. 65, pp. 590–604. [Soviet Physics JETP, 1973, vol. 38, p. 291].Google Scholar
  7. 7.
    Venakides, S., The Zero Dispersion Limit of the Korteweg-de Vries Equation for Initial Potentials with Nontrivial Reflection Coefficient, Comm. Pure Appl. Math., 1985, vol. 38, pp. 125–155.zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Venakides, S., The Korteweg-de Vries Equation with Small Dispersion: Higher Order Lax-Levermore Theory, Comm. Pure Appl. Math., 1990, vol. 43, pp. 335–361zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Zaharov, V.E., Manakov, S.V., Novikov, S.P., and Pitaevskii, L.P., Teoriya solitonov (Theory of Solitons), Moscow: Nauka, 1980.Google Scholar
  10. 10.
    Lax, P.D. and Levermore, C.D., The small dispersion limit of the Korteweg-de Vries equation, Comm. Pure Appl. Math., 1983, vol. 36, I: pp. 253–290, II: pp. 571–593, III: p. 809–830.zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Crum, M.M., Associated Sturm-Liouville Systems, Quart. J. Math. Oxford Ser. (2), 1955, vol. 6, pp. 121–127.zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Novokshenov, V.Yu., Reflectionless Potentials and Soliton Series of the KdV Equation, Teor. Mat. Fiz., 1992, vol. 93, pp. 286–301.MathSciNetGoogle Scholar
  13. 13.
    Gurevich, A.V., Krylov, A.L., and El’, Riemann Wave Breaking in Dispersive Hydrodynamics, Zh. Eksp. Teor. Fiz., 1991, vol. 54, p. 102–107.Google Scholar
  14. 14.
    Heading, J., Phase Integral Methods, New York: McGraw-Hill, 1965.zbMATHGoogle Scholar

Copyright information

© MAIK Nauka 2008

Authors and Affiliations

  1. 1.Institute of MathematicsRussian Academy of SciencesUfaRussia

Personalised recommendations